Oklahoma, 2006

Wildfire in Oklahoma, March 1, 2006

March 1, 2006 · NWS OUN · 2 events in 2 counties and zones

2 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$15 million
Crop damage
$250,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 1, 9:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 1, 9:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
903 AM CST WED MAR 1 2006

RED FLAG CONDITIONS HAVE ALREADY BEEN EXCEEDED AT CHEYENNE WITH 75
DEGREES AND 20 PERCENT HUMIDITY WHICH IS AN OMINOUS START TO A DAY
OF VERY HIGH TO EXTREME FIRE DANGER. 12Z OUN RAOB MIXED TO AN
IDENTICAL DEPTH AS YESTERDAY SUGGESTS A HIGH TEMPERATURE OF 92 WHICH
IS NOT UNREASONABLE. HOWEVER VARIOUS LEVELS AND THICKNESSES OF
PERPETUAL CIRRUS WILL REFLECT INSOLATION TO SOME DEGREE. ANOTHER
POTENTIAL LIMITING FACTOR WILL BE ARRIVAL OF A COLD FRONT CURRENTLY
OVER SOUTHWEST KANSAS. MODEL TRENDS HAVE BEEN FOR THE FRONT THE BE
ACCOMPANIED BY STRONGER POST FRONTAL FLOW WITH THE FRONT MOVING INTO
NORTHERN OKLAHOMA BY LATE MORNING...OKLAHOMA CITY BY 2 PM...AND
WICHITA FALLS BY 6 PM. THE HOTTEST TEMPERATURES TODAY SHOULD BE
OBTAINED AHEAD OF THE FRONT AND BEHIND THE DIFFUSE DRYLINE NEAR
WICHITA FALLS...WHERE LOW/POSSIBLY MID 90S ARE POSSIBLE. DUE TO THE
ABOVE MENTIONED LIMITING FACTORS ONLY RAISED TEMPS A FEW DEGREES
AHEAD OF THE FRONT...BUT EVEN WARMER TEMPERATURES THAN FORECAST ARE
POSSIBLE.

OTHERWISE...THE MAIN CHALLENGE TODAY WILL BE WIND SPEEDS AND
HUMIDITIES WHICH WILL LARGELY DEPEND ON MIXING DEPTH. UPPER 20S/LOW
30S DEWPOINTS PREVAIL BEHIND THE DRYLINE AT THIS TIME WITH FURTHER
MIXING AND CONTINUED MODIFICATION FROM A DOWNSLOPE WIND COMPONENT
ALLOWING SURFACE DEWPOINTS TO FALL INTO THE LOW/MID 20S AT LEAST OVER
WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA WITH ADVECTION OF THIS
AIR CONTINUING FARTHER EAST. RESULTING HUMIDITIES ARE EASILY BELOW
20 PERCENT MOST AREAS...WITH AN AXIS OF NEAR 10 PERCENT OVER WICHITA
FALLS. IF AREAS ALONG THE RED RIVER RECEIVE NEAR MAXIMUM
INSOLATION...MIXING DEPTHS MAY APPROACH 10 THOUSAND FEET WITH
MOMENTUM TRANSFER CONTRIBUTING TO WIND GUSTS INTO THE MID 30 MPH
RANGE. WINDS MAY BE QUITE STRONG BEHIND THE FRONT AS WELL...WITH
GUST NEAR 30 MPH EXPECTED.

HAVE REQUESTED RAPID SCAN IMAGERY FOR THIS AFTERNOON IN HOPES OF
CAPTURING HOT SPOTS WITHIN THINNER PATCHES OF CIRRUS.

JAMES

------------------------
425 AM CST WED MAR 1 2006

.DISCUSSION...
FIRST CONCERN TODAY IS THE FIRE WEATHER. VEERED SURFACE FLOW AND
DEWPOINTS IN THE UPPER 20S AND 30S ARE ALREADY IN THE WESTERN
QUARTER OF THE AREA AND THESE DRY CONDITIONS WILL SPREAD TO THE
EAST AS SURFACE FLOW CONTINUES TO TURN TO THE SOUTHWEST THROUGH
THE DAY. WE WILL ALSO BE WINDIER TODAY THAN YESTERDAY AND WARMER
IN MOST AREAS. RED FLAG WARNING ALREADY ISSUES FOR LATE THIS
MORNING AND INTO EARLY EVENING AREAWIDE WHICH STILL LOOKS GOOD.
EXPECT TO SEE SUB-20 PERCENT AFTERNOON RH IN MOST AREAS TODAY
EXCEPT PERHAPS IN THE NORTH BEHIND COLD FRONT... AND IN FAR
SOUTHEAST WHERE LOW LEVEL MOISTURE MAY LINGER A BIT LONGER.

00Z MODELS ARE A BIT QUICKER WITH THE COLD FRONT THAN PREVIOUS
RUNS AND BRING THE FRONT THROUGH ALL BUT THE SOUTHEAST AND FAR
SOUTH PORTIONS OF THE AREA BY 00Z THIS EVENING. THIS WIND SHIFT
WILL ALSO AFFECT FIRE CREWS TODAY.

A DECENT FRONTOGENESIS SIGNAL APPEARS IN THE 925 MB/850 MB LEVELS
THIS EVENING. THIS FRONTOGENESIS AND ASSOCIATED LIFT WILL LIKELY
CREATE SOME RADAR ECHOES AND VIRGA AT LEAST. LOWER LEVELS REMAIN
RELATIVELY DRY SO IT IS STILL UNCLEAR HOW MUCH OF THIS WILL
INITIALLY REACH THE GROUND. LATE TONIGHT... WINDS ALSO BEGIN TO
TURN AROUND ON THE 300K ISENTROPIC SURFACE ACROSS WESTERN SECTIONS
OF THE AREA WHICH MAY ALSO CREATING SOME ISENTROPIC LIFT. HAVE
KEPT POPS LOW OVERNIGHT... BUT EXTENDED THE POPS NORTHWARD ACROSS
WESTERN OKLAHOMA DUE TO THE DEVELOPING ISENTROPIC LIFT. POPS
INCREASE AS WE GET FARTHER INTO THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  84  46  61  39 /   0  10  20  20
HOBART OK         85  45  60  40 /   0  20  20  30
WICHITA FALLS TX  90  50  65  43 /   0  20  20  30
GAGE OK           80  38  58  36 /   0  20  20  20
PONCA CITY OK     81  44  60  35 /   0  10  20  10
DURANT OK         86  52  67  45 /   0  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM CST THIS
     EVENING FOR OKZ004-OKZ005-OKZ006-OKZ007-OKZ008-OKZ009-
     OKZ010-OKZ011-OKZ012-OKZ013-OKZ014-OKZ015-OKZ016-OKZ017-
     OKZ018-OKZ019-OKZ020-OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-
     OKZ026-OKZ027-OKZ028-OKZ029-OKZ030-OKZ031-OKZ032-OKZ033-
     OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-
     OKZ042-OKZ043-OKZ044-OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-
     OKZ051-OKZ052.

TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM CST THIS
     EVENING FOR TXZ083-TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-
     TXZ089-TXZ090.

&&
Hazardous weather outlook, Mar 1, 10:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CST WED MAR 1 2006

OKZ004>048-050>052-TXZ083>090-021300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1055 AM CST WED MAR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
THE ATMOSPHERE WILL REMAIN TOO DRY AND STABLE FOR THUNDERSTORM
DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...2 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH TO EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON...DUE TO
NEAR RECORD WARMTH...STRONG AND GUSTY WINDS...AND VERY LOW
HUMIDITIES. EXERCISE EXTRA CAUTION TO PREVENT THE START OR SPREAD OF
WILDFIRES. REMEMBER THAT WILDFIRES CAN RESULT IN THE DESTRUCTION OF
GRASSLANDS...LIVESTOCK...FORESTS...AND PROPERTY. A BURN BAN REMAINS
IN EFFECT FOR WESTERN NORTH TEXAS...AND ALL OF OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL EXIST OVER PARTS OF NORTH TEXAS AND
SOUTHERN OKLAHOMA THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS
ACROSS MOST OF OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS THURSDAY
THROUGH SATURDAY AHEAD OF AN APPROACHING COLD FRONT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lincoln

When
March 1, 11:00 AM CST to 11:00 PM CST
Where
Lincoln forecast zone
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$15 million
Crop damage
$250,000
Reported by
BROADCAST MEDIA
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

High winds and record temperatures in the 90s combined with the already dry conditions across the area to increase the wildfire potential across parts of Oklahoma. Several wildfires occurred across the area on the first day of March. The largest fires occurred in Stephens county around the Duncan area and in Lincoln county in the Chandler area. These fires caused evacuations of many residents. The fire in Stephens county was said to be 8 miles long at times. Numerous fire personnel from federal, state, and local agencies worked together to fight the fires. Three firefighters were injured in Lincoln county. Two of the three firefighters were injured when the fire caused a propane tank to explode throwing the firefighters into the air. In Stephens county, two firefighters were severely burned when they became trapped by the blaze. One of these firefighters died in the hospital on March 24, 2006 due to burns over 50% of his body. Two other firefighters were injured by this fire due to smoke inhalation. Overall, these fires burned over 10,000 acres. The fires also burned 86 homes with 65 homes totally destroyed, along with numerous outbuildings, vehicles, farm equipment, and hay bales.

Wildfire, Stephens

When
March 1, 11:00 AM CST to 11:00 PM CST
Where
Stephens forecast zone
Reported by
BROADCAST MEDIA
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Lincoln2006-03-2432MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494277, 5494278.